[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Continuing Humalog / Velosulin saga

John, although we are co-conspirators on this ongoing trial of the effect
of mixing H & V, I disagree with the possible mechanism you suggested.  The
immune system is not easy to fool.  Adding a little R or V doesn't change
the H.  So if our T cells have learned to recognize V as a foreign
particle, they will not be fool if a molecule of R is sitting right next to
it.  For that reason I don't think what limits the use of a site is the
immune system.  If indeed the cells have learned that V is foreign they
won't take 3 or 4 days the next time.  Its the reason why immunization
	It's easy for me to criticize your explanation since I can't come
up with a better one.   As Leonardo da Vince one wrote:  "I say it is bad
if you praise and worse if you censure what you do not well understand."
That would be a good motto for most people, especially physicians!
Nevertheless, I hope we will have some new data on this question if a few
weeks.  My endo nurse who has approved of me being a guinea pig, also says
she thinks there may be some benefit in some pumper (how's that for a
definitive statement :-), but also does not have a reasonable explanation

<<<<<<<<<<From: John Neale <email @ redacted>
Subject: RE: [IP] Continuing Humalog / Velosulin saga

> (My doctor and I discussed the cocktail idea, and decided against it for
> now.  We're going to wait and see if any "real" data comes along about the
> effects of mixing the insulins like that.  For now it just seems TOO
> experimental to us...)


I believe it's wrong get between anyone and their doctor, if that
relationship is good, or to "push" them into doing something.
Information here is take it or leave it.

But how is mixing H & V too experimental? Many of us have tried this
with very positive results. Your doc has already overstepped the line by
letting you use Humalog in the pump, since it's not yet FDA approved for
that use...

The explanation of this effect is not known, but one good theory was put
to me:

Humalog is not human insulin: it's been genetically changed slightly,
and the body's immune system eventually decides this stuff if foreign,
so it isolates the infusion site with antibodies, killing some of this
foreign stuff as soon as it arrives. Hence the rise in bg's. The process
takes a day or two to start up, by which point you have to change site
to keep a step ahead.

This is no problem if you are injecting the stuff as it's soaked through
the fat and gone from the system within a few hours - not enough time
for an immune response to start.

If you add a trace of real human insulin to the Humalog, the immune
system is persuaded that this insulin is OK after all, so the immune
system attack doesn't happen, or is delayed by a few days.

There are also insulin receptors in the fat, which may be responsible
for triggering the rejection response when the Humalog doesn't match
precisely the template for the insulin they're expecting. These would be
pacified if they DID receive a small amount of normal insulin.

These are just ideas, but it would be wrong to write off the whole thing
as inexplicable and so a figment of pumpers' imagagination.

- --

Wayne Mitzner
Department of Environmental Health Sciences
The Johns Hopkins School of Hygiene and Public Health
615 N. Wolfe St.
Baltimore, MD 21205
Tel. 410 614 5446
Fax 410 955 0299

Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted